Missouri, 2008

Flash Flooding and Hail in Missouri, June 19 to 20, 2008

June 19 to 20, 2008 · NWS EAX · 21 events in 14 counties and zones

Severe thunderstorms brought large hail and heavy rains with flash flooding to the area, during the evening hours of 6/19/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms brought large hail and heavy rains with flash flooding to the area, during the evening hours of 6/19/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 11:26 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 11:26 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT THU JUN 19 2008

..UPDATED AVIATION...

.DISCUSSION...
/ISSUED 450 AM CDT THU JUN 19 2008/

MAIN CONCERN THROUGH THE SHORT TERM FORECAST WILL BE WITH PRECIP
CHANCES DURING THE NEXT COUPLE OF DAYS.

WATER VAPOR IMAGERY SHOWING SEVERAL IMPULSES EMBEDDED WITHIN OVERALL
NORTHWEST FLOW PATTERN ACROSS THE PLAINS. ONE THUNDERSTORM CLUSTER
HAS DEVELOPED ACROSS PORTIONS OF CENTRAL NEBRASKA WITH A SECONDARY
AREA ACROSS NE WYOMING/SE MONTANA. THESE IMPULSES WILL RIDE THE RIDGE
SOUTHEASTWARD TODAY AND HAVE AN IMPACT ON SENSIBLE WEATHER ACROSS THE
FORECAST AREA TODAY AND TONIGHT. FORECAST MODELS HAVE REMAINED
CONSISTENT WRT THE QPF SIGNAL DURING THE PAST FEW DAYS HOWEVER
UNCERTAINTY REMAINS AS TO HOW THE OVERALL CONVECTIVE EVOLUTION WILL
UNFOLD. ALSO OF LESSER INTEREST IS A WEAK BOUNDARY DRAPED ACROSS THE
NORTHEASTERN PORTIONS OF THE CWA WHICH DEVELOPED A FEW SHOWERS AND
ISOLATED THUNDERSTORMS OVERNIGHT.

CURRENT THINKING IS THAT CENTRAL NEBRASKA CONVECTION WILL GRADUALLY
WEAKEN DURING THE MORNING HOURS WITH ADDITIONAL CONVECTION POSSIBLE
AS INSTABILITY INCREASES WITH DAYTIME HEATING. SHOWERS/THUNDERSTORMS WILL
LIKELY RE-DEVELOP ACROSS PORTIONS OF NEBRASKA BY LATE MORNING/EARLY
AFTERNOON AND PUSH INTO NORTHWEST MISSOURI/NORTHEAST KANSAS. KEPT
POPS THIS MORNING MAINLY CONFINED TO NORTHWESTERN PORTIONS OF THE CWA
WITH SLIGHT CHCS TO ACCOUNT FOR PERHAPS A ROGUE SHOWER OR TWO
ASSOCIATED WITH AFOREMENTIONED BOUNDARY ACROSS THE NORTHEAST COUNTIES.
STILL UNCERTAIN WRT COVERAGE BY THIS AFTERNOON BUT THINKING SCATTERED
CONVECTION IS PROBABLE. OVERALL THINK THE HEAVIEST PRECIP WILL REMAIN
TO OUR WEST AND SOUTH ACROSS PORTIONS OF CENTRAL AND EASTERN
KANSAS INTO OKLAHOMA AS CONVECTION PROPAGATES INTO HIGHER THETA E AIR
MASS. NEVERTHELESS...MAINTAINED CHC POPS ACROSS MOST LOCATIONS FOR
THE AFTERNOON AND EVENING HOURS.

KEPT CHC POPS GOING INTO THE OVERNIGHT PERIODS AS WELL WITH SEVERAL
EMBEDDED WAVES EXPECTED TO TRAVERSE THE AREA. HOWEVER...MUCH STILL
DEPENDS ON MESOSCALE EVOLUTION BY THIS EVENING. LINGERING BOUNDARY
COULD RESULT IN ADDITIONAL SCATTERED ACTIVITY FRIDAY AND SLIGHT CHC
TO LOWER END CHC POPS SEEMS REASONABLE. OTHERWISE...NO CHANGES MADE
BEYOND DAY 3.

DEROCHE

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY WITH THE ONLY PSBL
EXCEPTION BEING IN THE AFTERNOON AND EVENING HOURS WHEN A FEW
THUNDERSTORMS WILL BE IN THE VICINITY OF THE TERMINALS. MAY HAVE TO
INCLUDE A TEMPO PERIOD FOR CONVECTION LATE THIS AFTN AND THIS
EVENING. WILL BASE ANY AMENDMENTS ON CURRENT TRENDS.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 19, 12:00 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUN 19 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS
EASTERN KANSAS AND MISSOURI. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL
MIDNIGHT. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE DAY FRIDAY.
ALTHOUGH SEVERE WEATHER IS NOT LIKELY...A FEW STORMS MAY PRODUCE
SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DB

In the hours before

Special weather statement, Jun 19, 1:02 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT THU JUN 19 2008

MOZ002-191930-
NODAWAY-
202 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NODAWAY COUNTY UNTIL 230 PM CDT...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARYVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  RAVENWOOD BY 230 PM CDT.

THE TOWNS OF ARKOE...CONCEPTION JUNCTION...CLYDE AND CONCEPTION ARE
ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21
Special weather statement, Jun 19, 1:27 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT THU JUN 19 2008

MOZ002-004-192000-
GENTRY-NODAWAY-
227 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN GENTRY AND SOUTHEASTERN
NODAWAY COUNTIES UNTIL 300 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAVENWOOD...OR 9 MILES NORTHWEST OF
STANBERRY...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  STANBERRY BY 255 PM CDT.

THE TOWNS OF CLYDE...CONCEPTION JUNCTION...GENTRY AND DARLINGTON ARE
ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The radar

The Des Moines radar (KDMX), 173 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Nodaway

When
June 19, 1:28 PM CST
Where
Nodaway County, 0.53 mi E of Ravenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.350, -94.670

Hail, De Kalb

When
June 19, 1:53 PM CST
Where
De Kalb County, 3 mi SSW of Clarksdale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.780, -94.592

Hail, Harrison

When
June 19, 2:05 PM CST
Where
Harrison County, 3.18 mi NNW of Pawnee
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -94.080

Hail, Putnam

When
June 19, 2:15 PM CST
Where
Putnam County, 1.58 mi E of Unionville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.480, -92.970

Hail, Gentry

When
June 19, 2:22 PM CST
Where
Gentry County, 0.53 mi E of Stanberry
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.220, -94.540

Thunderstorm Wind, De Kalb

When
June 19, 2:38 PM CST
Where
De Kalb County, 4 mi ENE of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.772, -94.300

Thunderstorm Wind, Harrison

When
June 19, 2:47 PM CST
Where
Harrison County, 2.96 mi SE of Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
40.140, -94.030

Roof was blown off a shed near Blue Ridge.

Flash Flood, Gentry

When
June 19, 3:02 PM CST to 9:02 PM CST
Where
Gentry County, 1.48 mi SSW of McCurry to 0.67 mi SSW of McCurry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.200, -94.440

High water caused Route H near the intersection of Route E to close.

Hail, Caldwell

When
June 19, 3:38 PM CST
Where
Caldwell County, 2.33 mi SSW of Cowgill
Measured
1.75 in hail
Reported by
Public
Coordinates
39.540, -93.950

Hail, Ray

When
June 19, 3:50 PM CST
Where
Ray County, 1.38 mi N of Georgeville
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -93.930

Hail, Ray

When
June 19, 3:58 PM CST
Where
Ray County, 2.98 mi NW of Russellville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -93.870

Hail, Jackson

When
June 19, 4:07 PM CST
Where
Jackson County, Sibley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.180, -94.200

Hail, Platte

When
June 19, 4:26 PM CST
Where
Platte County, 0.53 mi E of Dearborn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.520, -94.770

Hail, Lafayette

When
June 19, 4:39 PM CST
Where
Lafayette County, 1.07 mi W of Napoleon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.130, -94.090

Hail, Pettis

When
June 19, 4:47 PM CST
Where
Pettis County, Sedalia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.700, -93.230

Thunderstorm Wind, Pettis

When
June 19, 4:55 PM CST
Where
Pettis County, 0.88 mi NE of Sedalia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.710, -93.220

Shingles were blown off several roofs, and there were a few powerlines down in Sedalia.

Flash Flood, Johnson

When
June 19, 5:52 PM CST to 11:52 PM CST
Where
Johnson County, 4.15 mi N of Knob Noster to 4.55 mi N of Knob Noster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.830, -93.570

Northeast 461 Road off of Highway 23 was closed due to high water.

Flash Flood, Daviess

When
June 19, 6:00 PM CST to June 20, 12:00 AM CST
Where
Daviess County, 0.87 mi SW of Gallatin to 3.16 mi NW of Gallatin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.910, -93.980

Highway 6 was closed due to water running over the roadway.

Flash Flood, Lafayette

When
June 19, 6:21 PM CST to June 20, 12:21 AM CST
Where
Lafayette County, 1.75 mi ENE of Wellington to 2.27 mi ENE of Wellington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.140, -93.950

Water was reported over Highway 24.

Flash Flood, Saline

When
June 19, 6:45 PM CST to June 20, 12:45 AM CST
Where
Saline County, 0.87 mi SE of Malta Bend to 1.06 mi ESE of Malta Bend
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.190, -93.360

Highway 65 closed between Malta Bend and the intersection of Route N, due to water running over the roadway.

Flash Flood, Johnson

When
June 19, 6:58 PM CST to June 20, 12:58 AM CST
Where
Johnson County, Knob Noster to 0.55 mi SW of Knob Noster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.770, -93.570

Highway DD between Warrensburg and Knob Noster and Highway 23 was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116849, 116864, 116850, 116851, 116852, 116865, 116862, 116837, 116853, 116854, 116856, 116857, 116858, 116859, 116860, 116863, 116839, 116840, 116841, 116846, 116848.